Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 2023, 8:26 PM MST for Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2023, 8:26 PM MST (03:26 UTC)
- Expired
- Aug 31, 2023, 9:15 PM MST
- In force
- 49 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WUUS55 KVEF 010326
SVRVEF
AZC015-010415-
/O.NEW.KVEF.SV.W.0041.230901T0326Z-230901T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
826 PM MST Thu Aug 31 2023
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central Mohave County in northwestern Arizona...
* Until 915 PM MST.
* At 825 PM MST, a cluster of severe thunderstorms was located 10
miles northeast of Cottonwood Cove, or 25 miles northeast of
Searchlight, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Lake Mead National Recreation Area.
This includes the following roads...
Highway 93 in Mohave County between mile markers 19 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 3553 11447 3558 11464 3604 11449 3597 11414
TIME...MOT...LOC 0325Z 219DEG 26KT 3564 11455
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TB32 follow-up statements
099
WWUS55 KVEF 010347
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
847 PM MST Thu Aug 31 2023
AZC015-010415-
/O.CON.KVEF.SV.W.0041.000000T0000Z-230901T0415Z/
Mohave AZ-
847 PM MST Thu Aug 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...
At 846 PM MST, a cluster of severe thunderstorms was located 14
miles northwest of Dolan Springs, or 26 miles southeast of Boulder
City, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees, with blowing dust and
frequent cloud to ground lightning.
Locations impacted include...
Lake Mead National Recreation Area.
This includes the following roads...
Highway 93 in Mohave County between mile markers 19 and 35.
Temple Bar Road between mile markers 1 and 12, and between mile
markers 14 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3553 11447 3558 11464 3604 11449 3597 11414
TIME...MOT...LOC 0346Z 219DEG 26KT 3576 11443
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TB3957
WWUS55 KVEF 010413
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
913 PM MST Thu Aug 31 2023
AZC015-010422-
/O.EXP.KVEF.SV.W.0041.000000T0000Z-230901T0415Z/
Mohave AZ-
913 PM MST Thu Aug 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 915 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3553 11447 3558 11464 3604 11449 3597 11414
TIME...MOT...LOC 0412Z 219DEG 26KT 3590 11429
$$
TB3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:17 PM MST, 7 hours 9 minutes earlier.
Area forecast discussion, Aug 31, 1:17 PM MST, 7 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 117 PM PDT Thu Aug 31 2023 .SYNOPSIS...An area of low pressure to our west will pull monsoonal moisture into our area through Sunday. Scattered thunderstorms are expected each day across Mohave, Clark, and Lincoln Counties. These storms will pose a flash flood threat, greatest Friday and Saturday, and a marginal severe wind threat. Gusty winds will also accompany this system, strongest of Inyo, Nye, and Esmeralda Counties. By Monday, the area dries out and gets to enjoy below-normal temperatures. && .SHORT TERM...Today through Saturday. An active couple of days are anticipated across the region, with gradient wind impacts possible in our northwestern areas and rain/flood impacts likely in the eastern half of the CWA. Let's start with the wind. A closed low over the PacNW is forecast to drop south and deepen off the northern California coast. As this occurs, the surface pressure gradient tightens and south-southwest winds increase. Gusty winds are expected through Saturday, but will likely maximize Friday when the low reaches its peak depth. Wind speeds will be greatest in our northwestern locations, namely Inyo, Nye and Esmeralda Counties. A Wind Advisory will go into effect for these locations late Friday morning through the evening hours, with gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds of 25-35 mph expected (outside of any thunderstorm influences). Speaking of thunderstorms, they will be the main story through the weekend. Caught between the offshore low and a ridge over the Central Plains, southerly flow is already advecting monsoonal moisture into our area. As this continues into Friday and Saturday, precipitation chances will increase. Today, storms will be more isolated, primarily along and southeast of I-15. With low-level moisture lagging the mid-level moisture to an extent, the sub-cloud layer will be relatively dry. This should temper the flash flood threat, but aid the severe wind potential. The latest SPC outlook highlights this as well, giving Clark County, Mohave County, and the Colorado River Valley a marginal risk of outflow winds over 58 mph. Convection is expected to wane around sunset before a complex of storms in central AZ moves into Mohave County tonight. By this time, cooler surface temps and increased low-level moisture will promote flash flood potential. With this potential in mind and the additional activity expected Friday and Saturday, opted to issue a Flash Flood Watch for Mohave County and the Colorado River Valley beginning tonight at 11pm. Tonight's convection will push north into southwestern UT through the night, eventually clearing the area. For Friday and Saturday, more widespread convection is anticipated across Lincoln, Clark and Mohave Counties. This is due to more favorable upper-level support and increased moisture. The coverage and intensity of storms shown in the 12z HREF support both a flash flood and severe threat. SPC has given most of our eastern CWA a marginal risk for severe winds, and WPC has most of the aforementioned counties in a slight risk of flash flooding. 3-hour probability-matched mean QPF values off the 12z HREF show potential for 2"+ in the most intense storms. Given this, opted to issue a Flash Flood Watch for Clark, Lincoln and southern Nye Counties from Friday afternoon through Saturday night. There is some heavy rain potential in areas such as the Mojave Preserve and far southeastern Inyo Counties, but confidence is lower. Storms will be most widespread during the daytime hours, but with upper-level support, convection will likely continue into the overnight hours. .LONG TERM...Sunday through Wednesday. By Sunday, the closed low moves inland and begins to scour out moisture. Looks like enough moisture will remain to support convection in the same locations, but rainfall intensity should be lower. If things trend upward, an extension of the flash flood watch may be warranted for some locations. Conditions dry out across the majority of the area on Monday as the low passes and drops PWATs below 1". Low chance (less than 25%) of lingering afternoon convection in northeast Mohave County, but otherwise we stay dry and relatively cool. Highs are forecast to be 5-10 degrees below normal Saturday through Wednesday, so once we get beyond the weekend storm chances, some pleasant conditions are in store! && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two- thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 31, 6:48 PM MST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
648 PM PDT Thu Aug 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Gst 2 SSW The Strip 36.09N 115.18W
08/31/2023 M65 MPH Clark NV Mesonet
Sensor at Allegiant Stadium gusted to 65 mph
at 640pm due to thunderstorm winds.
&&
MWLocal storm report, Aug 31, 7:29 PM MST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
729 PM PDT Thu Aug 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Dmg 2 NE Baker 35.28N 116.05W
08/31/2023 San Bernardino CA Law Enforcement
Overturned big rig resulting in the closure
of 3 lanes. Heavy rain and wind were
reported with this report. Dispatch was
unclear if it was a blow over or hydroplane
situation. Later social media post showed
powerlines blown down as well near the
interstate, thus it seems reasonable to
assume the big rig was blown over.
&&
MWLocal storm report, Aug 31, 8:13 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
813 PM PDT Thu Aug 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg 1 SW Mesquite 36.80N 114.08W
08/31/2023 Clark NV Law Enforcement
Mesquite police reported a powerline down on
Hafen Lane at the intersection of Arrowhead.
0750 PM Tstm Wnd Dmg 2 N Mesquite 36.83N 114.07W
08/31/2023 Clark NV Public
Tree snapped in half.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:56 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 31, 9:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 31, 10:05 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Sep 1, 12:25 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 12:52 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 1:18 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
| Sep 1, 1:38 AM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Sep 1, 2:23 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 52 min |
| Sep 1, 3:29 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 5:03 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 1, 10:30 AM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 1, 4:04 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.